Hail, Garfield
- When
- July 27, 4:25 PM MST
- Where
- Garfield County, 8.72 mi NE of Sand Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.190, -107.350
Public reported golf ball sized hail.
Strong surface heating and favorable winds combined with an approaching upper-level disturbance to allow many strong thunderstorms to form, one of which became severe over Garfield County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong surface heating and favorable winds combined with an approaching upper-level disturbance to allow many strong thunderstorms to form, one of which became severe over Garfield County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 27, 2:21 PM MST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 321 PM MDT WED JUL 27 2016 .SHORT TERM...for northeast Montana...tonight through Fri... WNW flow aloft today will continue the next few days. A slow moving shortwave trough will move across waves over Northeast Montana tonight and Thursday. With an atmosphere that will stay moist and unstable, look for showers and thunderstorms will occur at times over the area. With CAPE as high as 1500 j/kg and lifted index as low as -4, a few severe storms may occur tonight. Cool air mass associated with a high pressure system to the northeast in Manitoba will keep temperatures below normal for highs on Thursday. The shortwave will move to the southeast Thursday Night diminishing the chances for showers and thunderstorms. A shortwave ridge in the NW flow aloft will allow for mainly dry weather late Thursday Night. A shortwave trough will move across Saskatchewan on Friday. Precipitation will stay mainly to the north of the forecast area. A shower or thunderstorm could affect the northern zones in the afternoon. Will mention a slight chance. With more sun expected, temperatures will be closer to normal for highs on Friday. Forrester .LONG TERM...Fri night through Wed... A sharp cut-off low moves into Montana and increases the chance for a severe thunderstorm late Sunday. The ECMWF shows the best chance of this happening and seems reasonable given that it's been a wet summer and the GFS seems a bit too optimistic. Added mention of gusty winds and small hail for now. Rest of forecast looked good. TFJ Previous Discussion... Relatively dry and benign weather conditions are anticipated for the weekend as an upper ridge influences eastern Montana while a trough deepens across the Pacific Northwest. Given higher heights with the ridge expect warm temperatures with highs largely into the 90s. Models continue to diverge a bit on the handling of the trough but overall consensus is building toward having the trough gradually push east and bring about increasing chances for showers and thunderstorms by about Tuesday or Tuesday night. How much will depend more precisely on the track/placement of the upper low as well as timing. Once this feature pushes through along with a surface cold front, expect a general cooling trend into the middle part of next week. Maliawco && .AVIATION... Mainly VFR. mvfr or possible brief IFR ceilings could affect mainly KSDY and KGDV later tonight and Thursday morning. Associated rainshowers could also drop visibilities. winds should be generally light except a little gusty and erratic near precipitation. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 333 AM MDT WED JUL 27 2016 MTZ016>027-059>062-281000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 333 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE ARE CHANCES FOR THUNDERSTORMS TODAY AND TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 1241 PM MDT WED JUL 27 2016 MTZ018-020-271945- DANIELS MT-WESTERN ROOSEVELT MT- 1241 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTH CENTRAL DANIELS COUNTIES UNTIL 145 PM MDT... AT 1240 PM MDT...THE PUBLIC REPORTED A COLD AIR FUNNEL A FEW MILES SOUTH OF SCOBEY...MOVING SOUTH AT 5 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN ROOSEVELT AND SOUTH CENTRAL DANIELS COUNTIES. LAT...LON 4878 10559 4877 10532 4851 10526 4852 10567 TIME...MOT...LOC 1840Z 002DEG 5KT 4871 10546 TFJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
129 PM MDT WED JUL 27 2016
MTZ020-272000-
WESTERN ROOSEVELT MT-
129 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT COUNTY
UNTIL 200 PM MDT...
AT 128 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BREDETTE...OR 22 MILES SOUTH OF SCOBEY. THIS STORM WAS NEARLY
STATIONARY.
WIND GUSTS OF 50 TO 55 MPH ASSOCIATED WITH ANY COLD AIR FUNNEL WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BREDETTE.
LAT...LON 4848 10523 4829 10532 4843 10567 4857 10547
4856 10545
TIME...MOT...LOC 1928Z 031DEG 3KT 4847 10540
TFJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 211 PM MDT WED JUL 27 2016 MTZ016-272115- CENTRAL AND SOUTHEAST PHILLIPS MT- 211 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 315 PM MDT... AT 211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DODSON...OR 14 MILES WEST OF MALTA...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DODSON AND WAGNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4836 10836 4844 10824 4838 10788 4811 10813 TIME...MOT...LOC 2011Z 307DEG 10KT 4836 10820 BIGELBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 301 PM MDT WED JUL 27 2016 MTZ016-021-060-272200- SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT- 301 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETROLEUM AND SOUTH CENTRAL PHILLIPS COUNTIES UNTIL 400 PM MDT... AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ZORTMAN...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOURCHETTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4774 10839 4793 10822 4776 10754 4742 10802 TIME...MOT...LOC 2101Z 298DEG 21KT 4783 10830 BIGELBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 311 PM MDT WED JUL 27 2016 MTZ016-017-272215- CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT- 311 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY AND EAST CENTRAL PHILLIPS COUNTIES UNTIL 415 PM MDT... AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SACO...OR 17 MILES EAST OF MALTA...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL VALLEY AND EAST CENTRAL PHILLIPS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4826 10692 4794 10744 4836 10766 4845 10750 TIME...MOT...LOC 2111Z 308DEG 18KT 4835 10750 BIGELBACH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
415 PM MDT WED JUL 27 2016
MTZ016-021-022-060-272315-
SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT-
GARFIELD MT-
415 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD...
NORTHEASTERN PETROLEUM AND SOUTH CENTRAL PHILLIPS COUNTIES UNTIL 515
PM MDT...
AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTH OF ZORTMAN...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CROOKED CREEK REC AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4767 10829 4736 10779 4719 10819 4738 10832
4758 10831 4758 10833 4757 10833 4757 10834
4758 10836 4758 10838 4759 10838 4759 10840
4758 10842
TIME...MOT...LOC 2215Z 315DEG 23KT 4762 10840
BIGELBACHThe Glasgow radar (KGGW), 125 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
2 hail. Local standard time, as filed.
Public reported golf ball sized hail.
Trained spotter reported hen egg sized hail and numerous broken windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652057, 652059.